Get your Health question answered in 3 easy steps

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

How much potassium should I take ?

I have high blood pressure and lately it will not go down to a normal level. I think that I am low on potassium as I have a history of this. I am on alot of breathing meds which cause a depletion in potassium. My question is what is a normal amount of potassium I can take per day? And is potassium toxic to you if you take too much? I need to be on a potassium supplement to help with my BP problem but do not know how much to take daily. No, NOT magnesium, POTASSIUM! They are both different from one another! ** OnlyMatch4U, hey I have dentures so your theory of toxicity from teeth is dead wrong in my instance. Ok..ppl. How do I choose Best Answer? No, I m not going to list ALL the meds I take bc I it would take 2 pages to list them all. I don t need you to anwer. I get the picture from all the other nice ppl s answers I got already. I ll ask my dr.
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
  User's Response
Potassium is a dangeous drug and is not a treatment for high blood pressure. Too much or too little can cause heart problems. If you have a history of low potassium, you should have it checked. You should only take what is perscribed by your physician. If you are on a diuretic (water pill) such as furosemide (lasix,) you should be taking a potassium supplement. A signs of low potassium (hypokalemia) is muscle cramping. Foods rich in potassium include banana's, tomatoes, cantaloupes, figs, raisins, kidney beans, potatoes, and milk.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I was just put on 10 mg of Lisinopril. I then read where this drug makes kidney store potassium and should limit potassium. I have also just started getting leg cramps at night... so, I thought more water & potassium would help the leg crams... guess what I would like to know is how many mg of potassium should I have per day while taking Lisinopril? Thank you...

doctor1 MD

how long does a potassium would take an effect to the body? just like eating a banana...do i have to wait for how many weeks before i can say that it really has an effect on somehow lowering the blood pressure?-45 y/o 160 lbs.5 4 primary hypertensive

doctor1 MD

Hello my name is Bob. A couple of days ago I had blood work done to check again my high potassium level. My previous blood draw was because I was concerned about urinating so often in a day. The potassium level was high and a week later still high. I had been taking Lisinopril so my doctor said to discontinue for three weeks then have another blood draw. My question is I have noticed today (more so today) and yesterday dizziness. Is this an effect from high potassium levels? Should this be a concern? I have been dehydrated from not drinking enough water which I am working at trying to take in more.

Recent questions on Hypertension

doctor1 MD

Dr. Oz, I know you're show is geared mostly towards women but I really am in dyer need of help. I'm a 22 year old male and I'm currently taking two 20mg instant release Adderalls a day. My blood pressure is normal on a daily basis, but high blood pressure and heart disease does run in my family. My concern is in regards to Erectile Disfunction. It is a real self confidence killer! My penis doesn't get fully erect when I'm about to have sex, its hard but not where it can stay up the air hard..excuse the reference. Also some other times it will get hard, but it will not stay that way for long amounts of time. Does anyone know why this could be? I also have trouble staying hard. For example if it slips out, there is a switch of positions,or the slightest distraction, it wont remain hard. I take adderall but don't notice a difference in this when I take it and when I don't. I exercise regularly (4-5x a week) and eat relatively healthy(for a college student). I am stressed a lot and i know that could be a cause of my problems. but does anyone have any ideas? Also is it to early for someone my age (22) to take pills such as viagra or cialis? What are the long term side effects?

doctor1 MD

56 female, history of CHF, history of difference in BP standing and sitting, near end of level 3 KCD, take diuretic. high BP, controlled with meds and diet (no salt)

Gained 5 pfd in two day, trouble breathing, fluid around abdomen. Per past doc instruction, took extra dirutic fri and lost 3 pds, feel very tired and weak.

BP sat afternoon was 120/74.
Is this too low?
Ms Boots

doctor1 MD

I am 74 years old and have experienced hot flushes since menopause (at age 54). I experience moderate to high blood pressure and most medications for this make my symptoms worse. I have heart palpitations during these uncomfortable symptoms, experience fatigue and have night sweats which wake me up. I have Sjoegren's Syndrome with Sicca, and Peripehral neuropathy and most other aging symptoms. I don't have dementia, thankfully, but I am curious as to whether hot flushes are impacting on my blood pressure and contributing to my anxieties or could it be caused by my thyroid? My tests show a normal reading for my thyroid. I also had cancer of the uterus, grade 1, and had everything removed nine years ago and have remained cancer free to date. I hope you can help me find a way to improve the situation as I don't have any blocked arteries or heart problems so it is a mystery to me. I am worried about the impact it may eventually have on my heart. Sincerely yours,

doctor1 MD

Hello.
I'm male.
I'm 45 years old and I got high pressure blood since 17. I am currently taking 5 drugs to control (not at all) my high pressure blood.
In a recent Renal Angiography was discovered that I have my left kidney hypotrophic with important loss of parenchyma in the middle and lower thirds.
Analyses of plasma renin revealed that is high.

This hypotrophic kidney (left) is working by 37% and 63% right according to a renal scintigraphy.
The recommendation of my doctor(nephrology) is to get me out my hypotrophic kidney to control the high pressure blood and avoid having to take so many drugs.

What is your opinion on this?
YYYY@YYYY

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...